Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 2005, 3:04 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2005, 3:04 PM EDT (19:04 UTC)
- Expired
- May 25, 2005, 4:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 110 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 251905 SVRMLB FLC085-111-252000- /O.NEW.KMLB.SV.W.0056.050525T1904Z-050525T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 304 PM EDT WED MAY 25 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...STUART...PALM CITY...JENSEN BEACH... HOBE SOUND SOUTHEASTERN ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...WALTON...SAINT LUCIE NUCLEAR PLANT... PORT SAINT LUCIE * UNTIL 400 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR NETTLES ISLAND...OR ABOUT NEAR WALTON...AND MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL CLIP NORTHEAST MARTIN COUNTY AND OTHER STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS BY 330 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR... STUART AND 7 MILES NORTHEAST OF PALM CITY BY 310 PM EDT PORT SALERNO BY 320 PM EDT ROCKY POINT BY 325 PM EDT HOBE SOUND BEACH AND HOBE SOUND WILDLIFE REFUGE BY 335 PM EDT JUPITER ISLAND AND HOBE SOUND BY 340 PM EDT 6 MILES NORTHEAST OF JOHNATHAN DICKINSON STATE PARK BY 345 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2739 8017 2728 8044 2696 8027 2697 8005 $$ BH
1 follow-up statement
000 WWUS52 KMLB 252000 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 357 PM EDT WED MAY 25 2005 FLC085-111-252007- /O.EXP.KMLB.SV.W.0056.000000T0000Z-050525T2000Z/ MARTIN FL-ST. LUCIE FL- 357 PM EDT WED MAY 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND EASTERN MARTIN COUNTIES EXPIRES AT 400 PM EDT... ...A TORNADO WARNING CONTINUES FOR NORTHEASTERN MARTIN COUNTY UNTIL 430 PM... AT 357 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED SAINT LUCIE COUNTY AND WAS OVER NORTHEAST MARTIN COUNTY. HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM STRONG THUNDERSTORMS OVER THE TREASURE COAST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR EAST CENTRAL FLORIDA. LAT...LON 2739 8017 2728 8044 2696 8027 2697 8005 $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:52 PM EDT, 12 minutes earlier.
Area forecast discussion, May 25, 2:52 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 252 PM EDT WED MAY 25 2005 .DISCUSSION... TONIGHT...WEAKENING REMNANTS OF FRONTAL BOUNDARY ACTING TO FOCUS CONVERGENCE FOR SEVERE STORMS IN THE SOUTHERN PORTION OF OUR AREA. APPROACHING VORT MAX ALSO LIKELY HELPING TO STEEPEN LAPSE RATES. CONVECTION DEVELOPED EXPLOSIVELY BUT AFTER LOSS OF HEATING AND PASSAGE OF VORT MAX THIS EVENING...THE CONVECTION SHOULD DIMINISH QUICKLY. WILL NEED POPS ALONG AND SOUTH OF THE BOUNDARY...OTHERWISE THE REST OF THE AREA HAD UNDERGONE SLIGHT DRYING WHICH SHOULD INHIBIT CONVECTION. THU-FRI...REX BLOCKING RIDGE OVER THE EASTERN U.S. AND WESTERN ATLANTIC CONTINUES BREAKING DOWN AS MULTIPLE UPPER LOW CENTERS MERGE INTO ONE MAIN SYSTEM OVER HUDSON DAY BY FRIDAY. THIS ALLOW A BROAD FLAT 500MB FLOW TO SET UP FOR THE WEEKEND. WITH SURFACE HIGH PRESSURE STILL BUILDING IN FROM THE NORTHWEST...NORTHEAST WINDS WILL KEEP TEMPERATURES AROUND THEIR SEASONAL VALUES OF MID 80S INTERIOR TO LOWER 80S AT THE COAST WHERE DAILY SEA BREEZE ENHANCED FLOW BRINGING RELATIVELY COOLER OCEAN AIR ONSHORE AND EFFECTIVELY SHUTTING DOWN HEATING ALONG THE COAST. BEST SHOT AT ANY PRECIPITATION WILL BE IN THE SOUTHERN MOST FORECAST AREA WHERE MOISTURE IS HIGHER AND THE AREA IS CLOSER TO THE STALLED FRONT OVER SOUTH FLORIDA. SAT-TUE...FOR THE MEMORIAL DAY WEEKEND...BROAD FLAT 500MB FLOW ACROSS THE SOUTHEAST WILL KEEP THE SURFACE TO 850MB RIDGE AXIS EITHER ON TOP OF...OR JUST SOUTH OF CENTRAL FLORIDA. RESULTANT SOUTHWEST TO WEST MEAN FLOW...INCREASING DAYLIGHT AND SUN ANGLE SHOULD KEEP MAX TEMPERATURES EITHER AT OR A FEW DEGREES ABOVE THEIR CLIMO UPPER 80S INTERIOR AND MID/UPPER 80S ALONG THE COAST. FORECAST SOUNDINGS INDICATING DEEP LAYER WESTERLY FLOW OF 20 KNOTS OR MORE WHICH SHOULD PUSH ANY AFTERNOON CONVECTION TOWARD THE ATLANTIC. MEAN RH FIELDS REMAIN LIMITED SO ONGOING 30 OR LESS POP FOR THE PERIOD STILL LOOKS REASONABLE ESPECIALLY WHERE SEA AND LAKE BREEZES MERGE. MADE MINOR ADJUSTMENT TO SOUTHERN COUNTIES SUNDAY POP WHERE THE EAST COAST SEA BREEZE...IF IT DEVELOPS...WILL BE PINNED TO THE COAST... AND WHERE THE WEST COAST SEA BREEZE INTERACTS WITH ANY LAKE BREEZES AROUND LAKE OKEECHOBEE. MAIN CONCERNS FOR HAZARDS WILL BE RIP CURRENTS OVER THE WEEKEND DUE TO OUTGOING TIDES FROM LATE MORNING THROUGH THE AFTERNOON EACH DAY AND A SMALL...LONG PERIOD NORTHEAST SWELL. && .MARINE...REMNANTS OF SURGE PRODUCING GENERALLY 10-15 KNOT NORTHEAST WINDS AND GRADIENT IS FORECAST TO GRADUALLY DIMINISH. WILL GO WITH EXERCISE CAUTION HEADLINE IN GULF STREAM TONIGHT...BUT OUTSIDE THE GULF STREAM THE SHORT PERIOD WIND WAVES WILL MAKE FOR CHOPPY CONDITIONS FOR SMALL BOATS. RIDGE SETTLING OVER THE AREA AND SHIFTING SOUTHEAST THE NEXT FEW DAYS WILL PRODUCE RATHER LIGHT WINDS. WEEKEND SHAPING UP TO BE RATHER NICE WITH OFFSHORE FLOW AND SEAS GENERALLY LESS THAN 5 FEET. THERE SHOULD BE AN ONSHORE COMPONENT NEAR THE COAST EACH AFTERNOON DUE TO SEA BREEZES TRYING TO FORM AND PUSH ACROSS THE BARRIER ISLANDS AND THE INTRACOASTAL WATERWAY. BOATERS WILL NEED TO KEEP AN EYE TO THE MAINLAND FOR MAINLY AFTERNOON SHOWERS AND STORMS CROPPING UP AND MOVING TOWARD THE LAGOON AND COASTAL WATERS. && .PRELIMINARY POINT TEMPS/POPS... DAB 63 81 65 84 / 10 10 10 10 MCO 64 86 66 88 / 10 10 10 10 MLB 65 82 68 84 / 20 20 10 20 VRB 66 83 69 84 / 20 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH OSCEOLA...SOUTH BREVARD...INDIAN RIVER...OKEECHOBEE...SAINT LUCIE...MARTIN COUNTIES UNTIL 8 PM EDT... && SHORT TERM...LASCODY LONG TERM....WIMMER
Hazardous weather outlook, May 25, 6:15 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 615 AM EDT WED MAY 25 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 252100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 615 AM EDT WED MAY 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORM IMPACT... THE COMBINATION OF SUFFICIENT LOW LEVEL MOISTURE...LOCAL SEA AND LAKE BREEZE BOUNDARIES...AND WEAK LOW PRESSURE FORMING ALONG A COLD FRONT WHICH IS MOVING INTO THE AREA...WILL RESULT IN SCATTERED AFTERNOON LIGHTNING STORMS TODAY. THE PRESENCE OF AN UPPER LEVEL DISTURBANCE MOVING OVERHEAD TODAY WILL YIELD A SUFFICIENTLY UNSTABLE ATMOSPHERE FOR SOME OF THE STORMS TO BECOME STRONG TO SEVERE THIS AFTERNOON. LARGE HAIL...DAMAGING WIND GUSTS...AND EVEN AN ISOLATED TORNADO... WILL BE POSSIBLE IN SOME OF THE STRONGER STORMS. CLOUD TO GROUND LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED KILLER. AS WAS SEEN YESTERDAY IN THE CASE OF AN OUTDOOR WORKER WHO WAS STRUCK AND INJURED...LIGHTNING CAN OCCUR WELL AHEAD OF THE RAIN ASSOCIATED WITH STORMS. SEEK SHELTER WELL IN ADVANCE OF STORMS. ...MARINE THUNDERSTORM GUST AND WATERSPOUT IMPACTS... STORMS WILL MOVE RAPIDLY EAST AT AROUND 30 MPH...WHICH MEANS THEY WILL AFFECT THE ADJACENT ATLANTIC WATERS AS WELL. DEADLY CLOUD TO WATER LIGHTNING...GUSTY WINDS...LOCALLY CONFUSED SEAS...AND HAIL MAY OCCUR WITH THE MORE INTENSE MARINE STORMS. ISOLATED WATERSPOUTS MAY ALSO OCCUR...MAINLY NEAR THE COAST. ...WIND AND SEA IMPACT... MODERATELY STRONG WESTERLY WINDS WILL TURN TO THE NORTH AS THE FRONT SWEEPS ACROSS THE ATLANTIC WATERS TODAY. SINCE INCREASING WINDS AND SEAS ARE EXPECTED...SMALL CRAFT SHOULD EXERCISE CAUTION TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY... AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED TO INCREASE THIS WEEKEND AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS RAINY SEASON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. CRISTALDI
In the hours before
Special weather statement, May 25, 2:22 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 222 PM EDT WED MAY 25 2005 FLZ058-251900- OKEECHOBEE- 222 PM EDT WED MAY 25 2005 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL EAST CENTRAL OKEECHOBEE COUNTY... AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL JUST EAST OF FORT DRUM...MOVING EAST AT 15 MPH. THE STORM WILL MOVE ACROSS THE EXTREME NORTHEAST CORNER OF OKEECHOBEE COUNTY INTO ST LUCIE COUNTY BY 250 PM. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Local storm report, May 25, 2:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT WED MAY 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 9 WSW LAKE MARIAN 27.80N 81.20W
05/25/2005 0.50 INCH OSCEOLA FL TRAINED SPOTTER
0225 PM HAIL FORT PIERCE 27.44N 80.32W
05/25/2005 1.50 INCH ST. LUCIE FL LAW ENFORCEMENT
SHERIFFS OFFICE AT 101 N. ROCK RD. REPORTED JUST UNDER
GOLF BALL SIZE HAIL.
&&
JOCLocal storm report, May 25, 3:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT WED MAY 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 9 WSW LAKE MARIAN 27.80N 81.20W
05/25/2005 0.50 INCH OSCEOLA FL TRAINED SPOTTER
0225 PM HAIL FORT PIERCE 27.44N 80.32W
05/25/2005 1.50 INCH ST. LUCIE FL LAW ENFORCEMENT
SHERIFFS OFFICE AT 101 N. ROCK RD. REPORTED JUST UNDER
GOLF BALL SIZE HAIL.
0255 PM HAIL NETTLES ISLAND 27.28N 80.23W
05/25/2005 0.75 INCH ST. LUCIE FL CO-OP OBSERVER
&&
JOCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:10 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 65 min |
| May 25, 2:27 PM EDT | Special Marine Warning | MLB | 2 hr | |
| May 25, 2:29 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 38 min |
| May 25, 2:47 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 45 min |
| May 25, 3:13 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 62 min |
| May 25, 3:23 PM EDT | Tornado Warning | MLB | Saint Lucie | 52 min |
| May 25, 3:50 PM EDT | Tornado Warning | MLB | Martin | 23 min |
| May 25, 4:41 PM EDT | Special Marine Warning | MLB | 94 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.